Labels

Wednesday, December 17, 2008

Heparin-induced thrombocytopenia in intensive care...[Crit Care Med. 2007] - PubMed Result

Heparin-induced thrombocytopenia in intensive care...[Crit Care Med. 2007] - PubMed Result: OBJECTIVE: To summarize new information on frequency of heparin-induced thrombocytopenia (HIT) in patients treated in intensive care units (ICU), developments in the interpretation of assays for detecting anti-PF4/heparin antibodies, and treatment of HIT patients. STUDY SELECTION: All data on the frequency of laboratory-confirmed HIT in ICU patients were included; for laboratory testing of HIT and treatment of patients, this review focuses on recent data that became available in 2005 and 2006. DATA EXTRACTION AND SYNTHESIS: HIT is a potentially life-threatening adverse effect of heparin treatment caused by platelet-activating antibodies of immunoglobulin G class usually recognizing complexes of platelet factor 4 and heparin. HIT is more often caused by unfractionated heparin than low-molecular-weight heparin and is more common in postsurgical than in medical patients. In the ICU setting, HIT is uncommon (0.3-0.5%), whereas thrombocytopenia from other causes is very common (30-50%). For laboratory diagnosis of HIT antibodies, both antigen assays and functional (platelet activation) assays are available. Both tests are very sensitive (high negative predictive value) but specificity is problematic, especially for the antigen assays, which also detect nonpathogenic immunoglobulin M and immunoglobulin A class antibodies. Detection of immunoglobulin M or immunoglobulin A antibodies could potentially lead to adverse events such as bleeding if a false diagnosis of HIT prompts replacement of heparin by an alternative anticoagulant. For treatment of HIT, three alternative anticoagulants are approved: the direct thrombin inhibitors, lepirudin and argatroban, and the heparinoid, danaparoid (not approved in the United States). Recent data indicate that the approved dosing regimens of the direct thrombin inhibitors are too high, especially in ICU patients. CONCLUSIONS: HIT affects <1% of ICU patients even though 30-50% develop thrombocytopenia. The choice of the optimal alternative anticoagulant depends on patient characteristics. Many ICU patients require lower doses of alternative anticoagulant than those recommended by the manufacturer.